New Mexico, 2009

Flash Flood in New Mexico, September 9, 2009

September 9, 2009 · NWS ABQ · 1 event in 1 county or zone

An upper level disturbance combined with plenty of low level moisture to generate showers and thunderstorms over central New Mexico. Four people in a diversion channel were swept away by fast moving water, resulting in one death.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
$100
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level disturbance combined with plenty of low level moisture to generate showers and thunderstorms over central New Mexico. Four people in a diversion channel were swept away by fast moving water, resulting in one death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 9, 2:00 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Sep 9, 2:00 PM MST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED SEP 9 2009

.DISCUSSION...
HIGH PRESSURE REMAINS OVER NM WITH A STORM OFF THE CA COAST AND
ANOTHER ONE OVER NRN TX. A WEAKER UPPER LEVEL DISTURBANCE IS
APPROACHING THE FOUR CORNERS REGION. AT THE SURFACE A BACK DOOR
COLD FRONT HAS ALREADY PUSHED INTO THE RIO GRANDE VALLEY ALL THE
WAY TO THE DIVIDE. AFTER A RATHER SLOW START TO THE CONVECTION...
STORMS ARE NOW FIRING OVER AND ALONG THE E SLOPES THE CNTRL AND
WRN MOUNTAINS AS WELL AS ERN CHAVES COUNTY.

SHOULD BE FAIRLY ACTIVE THROUGH THE EVENING FROM THE E SLOPES OF
THE CNTRL MOUNTAINS TO THE AZ BORDER WITH A LONG FETCH OF E...UPSLOPE
FLOW OVER THE ERN PLAINS. CAPE VALUES UP TO 2000 J/KG NOW OVER THE SE
SLOPES OF THE SANGRE DE CRISTOS AND LIFTED INDEX OF MINUS SIX. BUMPED
UP POPS OVER THE W FOR TONIGHT AND LOWERED A BIT IN THE NE.

NOT LOOKING AT AS WIDESPREAD OF PRECIP ON THU AS PREVIOUS MODEL
RUNS. THE NE AND EC PLAINS SHOULD STABILIZE...WITH THE GREATEST
CONCENTRATION OF STORMS OVER THE W AND S. NAM IS NOT IMPRESSED
FOR MUCH QPF ON THU WHILE THE GFS RAMPS UP SOME ONE INCH OR MORE
AMOUNTS IN THE W. WILL HOLD OFF ON A FLASH FLOOD WATCH FOR THU
DUE TO UNCERTAINTY ON EXTENT OF RAINFALL.

PROBABLY A BIT LESS ACTIVITY ON FRI WITH NO ORGANIZED SYSTEM
APPARENT AND JUST A RECYCLING OF EXISTING MOISTURE. MODELS ARE
IN GOOD AGREEMENT THOUGH THAT SAT WILL BRING A SIGNIFICANT UPTICK
IN CONVECTION AS ANOTHER BACK DOOR FRONT DROPS DOWN THE ERN PLAINS.
THIS WILL BRING A RESURGENCE OF MOISTURE TO THE STATE. SUN WILL
REMAIN FAIRLY ACTIVE...THEN ISOLATED SHOWERS AND STORMS ARE IN THE
FORECAST FOR THE FIRST HALF OF NEXT WEEK AS HIGH PRESSURE ATTEMPTS
TO BUILD OVER NM. EXISTING MOISTURE TO BE RECYCLED EACH DAY MON
THROUGH WED. CHJ

&&

.AVIATION...
SCT SHRA/TSTMS WILL CONTINUE OVER MAINLY THE HIGHER TERRAIN AND
NEARBY AREAS THROUGH THE EVENING.  ALSO EXPECT MORE SHRA/TSTMS TO
DEVELOP NEAR KTCC...KCVS AND KROW THIS EVENING. MVFR CIGS/VSBYS ARE
POSSIBLE WITH ANY STORM IN HVY RAINFALL AS WELL AS WIND GUSTS TO
30KT.  SOME ACTIVITY MAY CONTINUE DURING THE OVERNIGHT HOURS ACROSS
THE WEST.  TIMING REMAINS QUESTIONABLE WITH SLOW MOVING
STORMS...THUS WILL CONTINUE TO HANDLE MOST TAF SITES WITH VCTS/CB
MENTION AND AMEND AS NECESSARY THIS EVENING. ALSO EXPECT GUSTY
CANYON WINDS TO RETURN THIS EVENING WHICH WILL LIKELY IMPACT KABQ
AND KSAF. LOW CLOUDS ARE POSSIBLE ACROSS AREAS EAST OF THE CENTRAL
MTN CHAIN TONIGHT...BUT CONFIDENCE IS LOW AT ANY GIVEN LOCATION AND
WILL LIKELY DEPEND ON WHICH AREAS RECEIVE RAINFALL THIS AFTERNOON.
SHRA/TSTMS WILL REDEVELOP LATE THURSDAY MORNING MAINLY ACROSS
WESTERN NM.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 34

&&

.FIRE WEATHER...
BACK DOOR COLD FRONT ARRIVED EARLIER THAN EXPECTED...AND BY MID
MORNING...HAD PUSHED THROUGH THE GAPS OF THE CENTRAL MOUNTAIN
CHAIN.  DEWPOINTS BEHIND THE FRONT ARE NOT THAT MUCH GREATER THAN
WHAT WAS PRESENT BEFORE THE FRONT ARRIVED...BUT TEMPERATURES ARE A
BIT COOLER ACROSS THE EAST. SHOWERS AND THUNDERSTORMS HAVE FORMED
ACROSS THE HIGHER TERRAIN AND EXPECT SOME ADDITIONAL DEVELOPMENT
ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS THIS EVENING ALONG THE
FRONT. STEERING FLOW REMAINS WEAK UNDER HIGH PRESSURE ALOFT...THUS
SPOTTY HEAVY RAINFALL AMOUNTS ARE LIKELY.  GUSTY EAST CANYON WINDS
ACROSS THE CENTRAL VALLEYS WILL LIKELY ALSO RETURN THIS EVENING.

THOUGH SOME OF THE HEAVIER ACTIVITY IS EXPECTED TO DIMINISH AROUND
MIDNIGHT...SOME SHOWER AND PERHAPS THUNDERSTORM ACTIVITY COULD
LINGER WELL INTO THE OVERNIGHT HOURS...WITH THE BEST CHANCES ACROSS
THE WEST AS A WEAK UPPER LEVEL DISTURBANCE SLIDES NORTH-NORTHEAST
AROUND THE UPPER HIGH. EXCELLENT RELATIVE HUMIDITY RECOVERIES ARE
EXPECTED TONIGHT.

WITH THE EARLIER ARRIVAL OF THE FRONT...IT NOW APPEARS THAT MUCH OF
THE THUNDERSTORM ACTIVITY WILL BE FOCUSED ACROSS THE WEST...AND TO A
LESSER EXTENT...ACROSS THE CENTRAL MTN CHAIN.  STEERING FLOW WILL
REMAIN WEAK...AND THUS LOCALLY HEAVY RAINS ARE POSSIBLE.  MINIMUM
DAYTIME HUMIDITIES ON THURSDAY GENERALLY BE ABOVE 30 PERCENT
AREAWIDE.

A COLD FRONT STILL LOOKS TO BE ON TAP FOR THE FRIDAY/SATURDAY TIME
FRAME...THOUGH LATEST MODELS RUNS ARE NOT AS BULLISH WITH REGARDS TO
THE STRENGTH OF THE FRONT.  NONETHELESS...LINGERING MOISTURE WILL BE
RECYCLED IN THE FORM OF ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY
THROUGH THE WEEKEND OVER THE HIGHER TERRAIN...WITH ADDITIONAL FOCUS
NEAR THE FRONTAL BOUNDARY. 34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  82  55  84 /  20  30  20  10
DULCE...........................  45  77  45  80 /  30  40  30  20
CUBA............................  46  75  45  76 /  40  50  50  30
GALLUP..........................  50  78  50  80 /  30  40  30  20
EL MORRO........................  45  74  45  74 /  40  50  40  20
GRANTS..........................  49  77  49  78 /  40  50  40  30
QUEMADO.........................  48  79  47  77 /  30  50  40  20
GLENWOOD........................  58  85  58  87 /  20  40  40  20
CHAMA...........................  43  71  41  74 /  30  40  40  30
LOS ALAMOS......................  50  76  48  78 /  40  40  30  20
PECOS...........................  49  75  48  77 /  40  40  40  30
CERRO/QUESTA....................  43  74  42  74 /  40  50  30  20
RED RIVER.......................  39  65  39  63 /  40  50  40  30
ANGEL FIRE......................  39  67  37  66 /  40  50  40  30
TAOS............................  46  75  45  76 /  30  40  30  20
ESPANOLA........................  53  80  51  82 /  30  40  30  20
SANTA FE........................  53  77  52  77 /  40  40  30  20
SANTA FE AIRPORT................  54  78  53  79 /  40  30  30  20
ALBUQUERQUE FOOTHILLS...........  61  80  59  81 /  40  40  30  20
ALBUQUERQUE HEIGHTS.............  62  79  61  80 /  40  40  30  30
ALBUQUERQUE VALLEY..............  59  81  57  81 /  40  40  30  20
ALBUQUERQUE WEST MESA...........  61  83  58  83 /  40  40  30  20
LOS LUNAS.......................  59  83  58  83 /  40  40  30  20
RIO RANCHO......................  61  81  59  82 /  40  40  30  20
SOCORRO.........................  58  82  59  82 /  30  40  30  30
SANDIA PARK/CEDAR CREST.........  52  76  50  72 /  40  40  30  30
MORIARTY/ESTANCIA...............  51  78  51  80 /  50  40  30  40
CLINES CORNERS..................  52  74  51  75 /  50  40  30  40
GRAN QUIVIRA....................  53  79  53  79 /  50  40  40  40
CARRIZOZO.......................  55  81  54  81 /  40  30  30  30
RUIDOSO.........................  49  70  50  71 /  40  40  40  40
CAPULIN.........................  48  74  46  74 /  30  20  10  20
RATON...........................  50  79  49  78 /  30  20  20  20
LAS VEGAS.......................  49  75  48  76 /  50  40  40  30
CLAYTON.........................  59  80  57  80 /  20  20  10  20
ROY.............................  55  77  54  77 /  30  30  20  20
CONCHAS.........................  61  80  59  84 /  40  30  20  20
SANTA ROSA......................  58  82  56  85 /  50  30  20  20
TUCUMCARI.......................  60  83  59  84 /  30  30  20  20
CLOVIS..........................  60  81  60  81 /  50  30  20  20
PORTALES........................  60  82  59  82 /  50  30  20  20
FORT SUMNER.....................  60  84  59  83 /  50  30  20  20
ROSWELL.........................  62  84  62  84 /  40  30  20  30
PICACHO.........................  56  80  55  82 /  40  40  30  40
ELK.............................  51  75  51  75 /  50  50  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40/34
Hazardous weather outlook, Sep 9, 4:45 PM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 PM MDT WED SEP 9 2009

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
545 PM MDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST TONIGHT
OVER CENTRAL AND WESTERN NEW MEXICO...AS WELL AS PORTIONS OF THE
EASTERN PLAINS. HEAVY RAINFALL FROM THESE SLOW MOVING SHOWERS AND
STORMS MAY PRODUCE LOCALIZED AREAS OF FLOODING. IN ADDITION...WIND
GUSTS TO AROUND 50 MPH AND SMALL HAIL MAY ACCOMPANY A FEW OF THE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
FAVOR THE CENTRAL AND WEST THURSDAY. THE SLOW MOVEMENT OF SHOWERS
AND STORMS WILL PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO LOCAL
AREAS OF FLOODING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT THE NATIONAL WEATHER SERVICE TO REPORT HEAVY RAINFALL VIA
THE INTERNET AT WWW.WEATHER.GOV/ABQ...OR TOLL FREE AT 1.888.386.7637.

In the hours before

Special weather statement, Sep 9, 4:46 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 PM MDT WED SEP 9 2009

NMZ536-100030-
ROOSEVELT COUNTY-
546 PM MDT WED SEP 9 2009

...STRONG THUNDERSTORMS MOVING OVER SOUTHWEST ROOSEVELT COUNTY...

AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND
VERY HEAVY RAINFALL 7 MILES NORTHEAST OF ELIDA MOVING TO THE
SOUTHWEST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ELIDA IN SOUTHWEST
ROOSEVELT COUNTY.

&&

LAT...LON 3377 10362 3393 10381 3411 10356 3399 10340
TIME...MOT...LOC 2343Z 046DEG 22KT 3398 10357
Special weather statement, Sep 9, 7:31 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
831 PM MDT WED SEP 9 2009

NMZ533-534-537>539-100300-
CHAVES COUNTY PLAINS-DE BACA COUNTY-EASTERN LINCOLN COUNTY-GUADALUPE
COUNTY-QUAY COUNTY-
831 PM MDT WED SEP 9 2009

...STRONG THUNDERSTORMS MOVING OVER DE BACA COUNTY...

AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER CENTERED ABOUT 9 MILES
SOUTHWEST OF SUMNER LAKE. MOVEMENT WAS SOUTHWEST AROUND 10 TO 20 MPH.
IN ADDITION...OCCASIONAL TO FREQUENT LIGHTNING WAS OCCURRING WITH
THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE YESO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3415 10462 3406 10500 3446 10497 3477 10443
      3460 10409
TIME...MOT...LOC 0228Z 036DEG 16KT 3448 10445

The radar

The Albuquerque radar (KABX), 20 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bernalillo

When
September 9, 8:15 PM MST to 8:45 PM MST
Where
Bernalillo County, 1.62 mi ENE of Albuquerque to 1.57 mi ENE of Albuquerque
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$1,000
Crop damage
$100
Reported by
Broadcast Media
Coordinates
35.132, -106.605

Four people in the North Diversion Channel under Interstate 25 at Montgomery Blvd. were swept downstream by swift moving water from a nearby thunderstorm that was producing heavy rain. Three men were able to pull themselves out of the Channel, but a fourth male, Brandon Clifford Jordan, was found dead the next day in the Channel at 2nd street and Alameda.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bernalillo2009-09-09MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187611.